Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 6, NWS Charleston, SC

February 26, 2004Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Feb 26, 2004, 4:16 AM EST for Screven County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 26, 2004, 4:16 AM EST (09:16 UTC)
Expired
Feb 26, 2004, 5:00 AM EST
In force
44 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Screven County, GA

The radar

The Charleston,SC radar (KCLX), 46 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 9.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

705 
WUUS52 KCHS 260916
SVRCHS
GAC251-261000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
416 AM EST THU FEB 26 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCREVEN COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 500 AM EST

* AT 411 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 2 MILES SOUTH OF NEWINGTON...OR ABOUT 15 MILES NORTHWEST OF
  SPRINGFIELD...MOVING NORTH AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  NEWINGTON...
  CAPTOLO...
  HUNTERS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3252 8158 3260 8143 3273 8144 3269 8164

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 3:00 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Feb 26, 3:00 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 AM EST THU FEB 26 2004

.PUBLIC...PRECIP CONTINUES ACROSS THE AREA. EMBEDDED ELEVATED
THUNDER THAT WAS OVER THE GA PORTION OF THE CWA EARLIER IS NOW
MAINLY CONFINED TO THE FAR SRN GA SECTION NEAR DARIEN IN MCINTOSH
COUNTY. WILL PROBABLY HAVE TO EXPAND THUNDER THREAT INTO THE MORNING
HOURS FOR THE GA PORTION AS ELEVATED INSTABILITY PARAMETERS REMAIN
SOMEWHAT FAVORABLE INTO THE AFTN HOURS. DRY AIR TRYING TO FUNNEL ITS
WAY INTO THE AREA FROM THE EASTERN GULF. EXPECT THIS TO FRTHR
DEVELOP THE LOW PRES SYSTEM AS IT DEEPENS OFF OF THE N FL AND S GA
COASTS. EXPECT GRADIENT TO TIGHTEN ON THE WRN FLANK OF THE SYSTEM
THIS MORNING AND AFTN. AS A RESULT HAVE DECIDED TO RAISE A WIND
ADVISORY FOR THE SC COASTAL COUNTIES FOR TODAY.

PINEVILLE OB SHOWS WINDS HAVE DROPPED TO 15 TO 20 MPH BUT EXPECT
THEM TO INCREASE THIS MORNING SO WILL KEEP THE LAKE WIND ADVISORY UP.

ETA GENERALLY HAS THE PRECIP ENDING BY THIS AFTN AS POPS GO DOWN TO
SLIGHT CHANCE CATEGORY OVER MUCH OF THE AREA. WITH WRAP AROUND
PRECIP OVER INLAND AREAS...THE ETA GIVES 30 OR SO POPS. SUSPECT THE
GFS HAS A BETTER HANDLE ON THINGS AND PLAN TO MOVE CLOSELY FOLLOW
ITS SOLN...WITH CATEGORICAL POPS FOR TODAY THEN GOOD CHANCE TONIGHT.
PRECIP TYPE FOR LATE TONIGHT INTO EARLY FRI IS STILL IN QUES.
LOOKING AT FCST SOUNDINGS...THERE IS A VERY SLIGHT CHANCE OF SOME
SLEET MIXING IN WITH THE RAIN OVER A FEW EXTREME INLAND SPOTS IN
BERKELEY AND DORCHESTER COUNTIES AROUND 12Z FRI BUT EXPECT THE
MAJORITY OF THE PRECIP TO MELT ON ITS WAY DOWN.

UPR LOW TO PASS JUST N OF THE CWA TONIGHT WITH THE GFS ON A SLIGHTLY
MORE SRLY TRACK. BY FRI THE UPR LOW LOOKS TO SAG SE AND THE ENTIRE
UPR TROF IS TO MOVE OFF THE COAST ON FRI NIGHT. THIS SHOULD BRING
ABOUT AN END TO THE LOW CLOUDS.

RELIEF IS IN SIGHT FROM THE COOL DAMP CONDITIONS OF LATE...AND JUST
IN TIME FOR THE WEEKEND. CLEARING CONDITIONS EXPECTED FRI NIGHT WITH
RELATIVELY WARMER TEMPS IN THE 50S FOR SAT. EVEN WARMER TEMPS ON SUN
WITH HIGHS IN THE 60S.

MED RANGE MODELS ARE NOW HINTING AT A SLOWER SOLN TO THE FRONTL
BNDRY FOR THE MIDDLE PART OF THE WEEK WITH INDICATIONS OF THE FRONT
STALLING OVER THE SE AND ANOTHER COASTAL SYSTEM DEVELOPING. WILL NOT
MAKE ANY BIG CHANGES TO THE EXTENDED PERIODS AT THIS TIME AS THIS IS
THE FIRST WE HAVE SEEN OF THIS NEW SCENARIO.

&&

.MARINE...DANGEROUS CONDITIONS PERSIST OVR THE WTRS THIS MRNG.
PINCHED GRADIENT HAS RESULTED IN GALES WITH THE HIGHEST WINDS BEING
REPORTED OVER THE OUTER GA WTRS AND THE SC WTRS N OF BEAUFORT.
CHARLESTON HARBOR PILOT BOAT RECENTLY REPORTED NE WINDS 35 KT WITH
FREQUENT HIGHER GUSTS AND VRY DANGEROUS SEAS 15 E OF THE HARBOR
ENTRANCE. WL KEEP GALES GOING FOR ALL AREAS INCLUDING THE HARBOR FOR
TDA. BOTH THE ETA AND GFS CONTINUE TO UNDERPLAY THE PINCHED GRADIENT
ALONG THE COAST. XPCT THE GRADIENT TO TIGHTEN EVEN MORE OVR THE NXT
SEVERAL HRS AS LOW PRES OFF THE NE FL COAST MOVES SLOWLY NE INTO THE
OFFSHORE WTRS. THE 06Z RUC PAINTS AN AREA OF 40 KT WNDS N OF EDISTO
BEACH THROUGH MID MRNG THEN SLOWLY BACKS THINGS DOWN A BIT. A
DRIFTING BUOY NEAR TYBG1 CONTINUES TO REPORT SOLID WINDS IN THE
40-45 KT RANGE BUT XPCT WNDS TO SLOWLY DIMINISH SOMEWHAT OVR THE
OUTER GA WTRS LTR THIS MRNG AS LOW PRES TRACKS CLOSE TO THIS AREA.
WL NOT ISSUE A STORM WRNG ATTM AS WINDS SHOULD REMAIN BELOW 48 KT.

SEAS ARE RUNNING ABOUT 1-2 FT HIGHER THAN WW3 GUIDANCE OVR THE
NEARSHORE WATERS AND AS MUCH AS 4 FT OVR THE OUTER GA WTRS. 18 FT
SEAS WERE RECENTLY REPORTED AT TYBG1 SO WL MAKE THE NECESSARY
ADJUSTMENTS IN THE GRIDS. DESPITE THE SLIGHTLY UNFAVORABLE WAVE
TRAJS ALONG THE SC COAST WL NEED TO EXPAND THE HIGH SURF ADV N TO
INCLUDE THIS AREA AS 10 FT SEAS ARE LIKELY NOT TOO FAR FM SHORE.
MUCH QUIETER WX IS STILL ON TAP FOR SAT-MON.

THANKS ILM/JAX AND OPC FOR THE COORDINATION THIS MRNG.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...GALE WARNING AMZ354-374.
     HIGH SURF ADVISORY AMZ354-GAZ117-119-139-141.
SC...GALE WARNING AMZ330-350-352.
     HIGH SURF ADVISORY AMZ350-352-SCZ048>051.
     WIND ADVISORY FOR LAKE MOULTRIE SCZ045.
     WIND ADVISORY UNTIL 12 PM SCZ048>051.

&&

18/77
Hazardous weather outlook, Feb 25, 5:05 AM EST, 23 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
505 AM EST WED FEB 25 2004

AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-241230-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
505 AM EST WED FEB 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.RIVER FLOODING...A RIVER FLOOD WARNING IS IN EFFECT FOR THE EDISTO
RIVER NEAR GIVHANS FERRY...AND THE OGEECHEE RIVER NEAR EDEN. PLEASE
REFER TO THE LATEST FLOOD WARNINGS AND FLOOD STATEMENTS FOR
ADDITIONAL INFORMATION.

.MARINE/HIGH SURF...A GALE WARNING IS IN EFFECT FOR THE COASTAL
WATERS FROM SOUTH SANTEE SOUTH CAROLINA TO THE ALTAMAHA SOUND
GEORGIA. STRONG WINDS MAY CREATE OTHER RELATED HAZARDS AT THE
BEACHES...SUCH AS HIGH SURF AND BEACH EROSION. REFER TO THE LATEST
MARINE WEATHER STATEMENT AND COASTAL MARINE FORECAST FOR ADDITIONAL
INFORMATION.

.LAKE WINDS...A WIND ADVISORY HAS BEEN ISSUED FOR LAKE MOULTRIE.
WINDS ARE EXPECTED TO INCREASE TO 20 TO 25 KNOTS TODAY. SEE THE
LATEST RECREATIONAL FORECAST FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.RIVER FLOODING...FLOODING WILL CONTINUE ON THE AFOREMENTIONED
RIVERS. PLEASE REFER TO THE LATEST FLOOD WARNINGS AND
STATEMENTS...AND TO THE LATEST RIVER FORECAST ISSUED BY THE RIVER
FORECAST CENTER IN ATLANTA FOR MORE INFORMATION.

.MARINE/HIGH SURF...A GALE WARNING IS EXPECTED TO REMAIN IN EFFECT
FOR THE COASTAL WATERS FROM SOUTH SANTEE SOUTH CAROLINA TO THE
ALTAMAHA SOUND GEORGIA THROUGH THURSDAY. REFER TO THE LATEST MARINE
WEATHER STATEMENT AND COASTAL MARINE FORECAST FOR ADDITIONAL
INFORMATION.

.LAKE WINDS...THE WIND ADVISORY FOR LAKE MOULTRIE WILL LIKELY
CONTINUE THROUGH THURSDAY WITH WINDS TO 25 KNOTS EXPECTED. SEE THE
LATEST RECREATIONAL FORECAST FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Feb 26, 4:01 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
401 AM EST THU FEB 26 2004

GAZ088-101-SCZ042-260930-
EFFINGHAM-HAMPTON-SCREVEN-
401 AM EST THU FEB 26 2004

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...SCREVEN COUNTY
AND HAMPTON COUNTY THROUGH 430 AM EST...

AT 401 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF KILDARE...OR ABOUT
10 MILES NORTHWEST OF SPRINGFIELD...MOVING NORTH AT 20 MPH. THIS
STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND OAKY...KILDARE...
NEWINGTON...SHIRLEY...SHEPPARDS AND MIDDLEGROUND THROUGH 430 AM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...AND GUSTY WINDS OF 35 TO 45
MPH CAN BE EXPECTED.
Local storm report, Feb 26, 4:02 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
402 AM EST THU FEB 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND DMG     DENMARK                 32.28N 81.72W
02/26/2004                   BULLOCH            GA   COUNTY OFFICIAL

            TREES AND POWERLINES DOWN BY HIGH THUNDERSTORM WINDS.

&&

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 3:57 AM ESTSevere Thunderstorm WarningCHSBulloch33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.